Question from Katy:
Dear Dr. Sheehan: On May 18, 2005, it was discovered that I have a cerebellar AVM (my brain bled that day, followed by a rapid onset of symptoms). After a ventriculostomy (5/18/05), an embolization (8/23/05), and my most recent procedure, Gamma knife radiosurgery (1/12/06), I’m extremely pleased to be able to state that all of my congnitive abilities have returned (and as a writer, that’s a big relief!) My one question pertains to a lingering physical symptom I have, one that developed after the Gamma knife six months ago: my entire right leg feels “tight”, and it never has before. Not a big deal, considering what could have happened, but I’m curious as to whether it’s related to the Gamma knife procedure, and if so, when or if it will begin to improve. I’ll be seeing my neurosurgeon in several weeks for a follow-up consultation, but as you specialize in this type of treatment, I thought I’d ask you as well. Many thanks in advance for your response.
Thank you for your note. It sounds as though you you had a fairly serious intracranial hemorrhage from your AVM. However, you seem to have made a favorable recovery and recently underwent Gamma Knife surgery 6 months ago.
A small percentage of patients will experience side effects from Gamma Knife surgery of an AVM. Most of these side effects are temporary but a few may be permanent. The potential side effects vary depending upon the exact location of the AVM.
At our center, we recommend that patients have a brain MRI and neurological examination at least every 6 months for the first 3 years following Gamma Knife surgery to look AVM obliteration and complications. I would recommend that you have a follow-up brain MRI and consultation with your treating neurosurgeon.
I wish the best for you in your recovery and treatment of your AVM.